Kansas, 2014

Hail in Kansas, August 20, 2014

August 20, 2014 · NWS GLD · 1 event in 1 county or zone

A few widely scattered thunderstorms developed and moved northeast during the afternoon. One of the stronger storms dropped one inch diameter hail northeast of Colby.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A few widely scattered thunderstorms developed and moved northeast during the afternoon. One of the stronger storms dropped one inch diameter hail northeast of Colby.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 20, 2:50 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 20, 2:50 PM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
250 PM MDT WED AUG 20 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 220 PM MDT WED AUG 20 2014

AS OF 3 PM CDT...2 PM MDT...SKIES ACROSS THE TRI-STATE AREA WERE
PARTLY TO MOSTLY CLOUDY. WINDS WERE FAIRLY LIGHT AND VARIABLE
THROUGHOUT THE REGION WITH A SURFACE TROUGH CENTERED AROUND
BURLINGTON...COLORADO. TEMPERATURES WERE IN THE UPPER 80S TO MID
90S. ENHANCED/TOWERING CU HAS BEEN NOTED ON VISIBLE SATELLITE ALONG
THE SURFACE TROUGH AXIS. A SHORTWAVE TROUGH WAS LOCATED OVER
SOUTHEAST COLORADO/NORTHEAST NEW MEXICO. A THUNDERSTORM HAS RECENTLY
DEVELOPED ALONG THE TROUGH AXIS JUST SOUTH OF THE WICHITA/GREELEY
COUNTY KANSAS LINE.

FOR THE REST OF THIS AFTERNOON AND TONIGHT...SHOWER/THUNDERSTORM
DEVELOPMENT IS EXPECTED THIS AFTERNOON ALONG THE SURFACE TROUGH AS
THE SHORTWAVE MOVES IN FROM SOUTHEAST COLORADO. THE TROUGH AXIS WAS
LOCATED FROM CULBERTSON...NEBRASKA TO BREWSTER TO WESKAN KANSAS TO
GENOA COLORADO SO SHOWER/STORM DEVELOPMENT SHOULD BE ALONG AND EAST
OF THIS TROUGH. BASED ON LATEST MESOANALYSIS...SBCAPE OF 1500-2000
J/KG...LAPSE RATES OF 8-9 C/KM AND 0-6 KM BULK SHEAR OF 25-35 KTS
WOULD INDICATE THAT A FEW STORMS COULD BE SEVERE. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN THREAT. LCLS OF 2000-2500 M AGL WOULD
INDICATE A NON-TORNADIC ENVIRONMENT. HOWEVER...SURFACE VORTICITY AND
LOW LEVEL CAPE MAY BE ENOUGH TO CREATE A LANDSPOUT TORNADO ALONG THE
TROUGH AXIS IF A STORM IS ABLE TO DEVELOP ON THE BOUNDARY. HI-RES
MODELS INDICATE THE EVOLUTION OF A MORE ORGANIZED CONVECTIVE CLUSTER
GENERALLY ALONG AND NORTH OF HIGHWAY 36 LATER THIS EVENING SO HAVE
HIGHEST CHANCES OF PRECIPITATION FOR THIS EVENING IN THESE LOCATIONS.

CONVECTIVE ACTIVITY WILL SLIDE TO THE NORTHEAST AT 20-30 MPH THIS
EVENING. WITH THESE STORM MOVEMENTS AND BEST MOISTURE ADVECTION
REMAINING TO THE SOUTHEAST...THINKING THAT A HEIGHTENED THREAT OF
FLASH FLOODING WILL NOT DEVELOP THIS EVENING. HEAVY DOWNPOURS ARE
STILL LIKELY WITH PWATS 1.1-1.3 INCHES BUT THE FASTER STORM MOTIONS
SHOULD MINIMIZE THE FLASH FLOODING THREAT. A FEW SHOWERS MAY
CONTINUE AFTER MIDNIGHT BUT MOST OF THE ACTIVITY SHOULD HAVE EXITED
BY THAT TIME.

FOR TOMORROW...TROUGH AXIS SLIDES FURTHER EAST DURING THE MORNING.
NORTH WINDS AND SLIGHTLY COOLER TEMPERATURES ARE ANTICIPATED BEHIND
THE TROUGH. IN ADDITION...DRIER AIR ADVECTS IN AND MINIMIZES
INSTABILITY BEHIND THE TROUGH. THINKING THAT SHOWERS/STORMS COULD
ONCE AGAIN DEVELOP ALONG THE TROUGH. HOWEVER...THE POSITION OF THE
TROUGH WOULD LIMIT CHANCES FOR PRECIP TO LOCATIONS EAST OF A LINE
FROM MCCOOK NEBRASKA TO MARIENTHAL KANSAS. A STORM OR TWO COULD
BECOME SEVERE AGAIN WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN
THREATS.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 249 PM MDT WED AUG 20 2014

FOR THURSDAY NIGHT THROUGH FRIDAY NIGHT THE UPPER LEVEL RIDGE WILL
BE OVER THE SOUTHEAST CONUS.  THIS WILL ALLOW MONSOONAL MOISTURE TO
CONTINUE TO MOVE OVER THE AREA.  700-500MB MIXING RATIOS ARE AROUND
6G/KG WHICH IS MUCH HIGHER THAN NORMAL.

THURSDAY NIGHT A COLD FRONT WILL BE STALLED OVER EAST CENTRAL
COLORADO.  MODELS INDICATE 700-500MB FRONTOGENESIS OVER YUMA COUNTY
AS WELL AS ISENTROPIC LIFT OVER THE FRONTAL BOUNDARY.  WITH THIS IN
MIND AM THINKING RAINFALL SHOULD DEVELOP DURING THE OVERNIGHT HOURS
WHEN THE LIFT IS STRONGEST.  LIFT DECLINES TOWARD SUNRISE SO WILL
HAVE RAINFALL CHANCES DECLINING AS A RESULT.

FRIDAY MORNING THE FRONT BEGINS TO MOVE EAST ACROSS THE AREA.  BY
MID MORNING LIFT OVER THE FRONT INCREASES...WITH LIFT INCREASING
THROUGH THE DAY ALONG THE FRONT AS IT MOVES THROUGH THE AREA.
DURING THE AFTERNOON A 500MB SHORT WAVE TROUGH MOVES IN FROM THE
SOUTHWEST AND THE LOW LEVEL JET NOSES INTO THE AREA...BOTH OF WHICH
SHOULD HELP INCREASE LIFT ALONG THE FRONT.  STORM MOTION WILL BE TO
THE NORTH-NORTHEAST AT 15-20 MPH NEARLY PARALLEL TO THE FRONT.
THIS MAY LEAD TO HEAVY RAINFALL GIVEN THE STRONG POTENTIAL FOR STORM
TRAINING SO WILL HAVE A MENTION OF MODERATE RAINFALL IN THE
FORECAST.  AM THINKING THE BEST CHANCE FOR STORM TRAINING WILL BE
OVER THE EAST 1/3 OR SO BY MID TO LATE AFTERNOON.  A STRONG TO
SEVERE STORM IS POSSIBLE GIVEN THE 0-6KM SHEAR OF 30KTS AND 0-1KM
MIXED LAYER CAPE OF 1300J/KG.  HOWEVER CIHN WILL BE NEAR 50J/KG
ALONG THE FRONT WHICH WILL LIMIT SEVERE STORM COVERAGE.

FRIDAY EVENING THE FRONT WILL CONTINUE TO MOVE EAST OUT OF THE AREA
WITH STORM TRAINING ALONG THE FRONT STILL VERY LIKELY.  LIFT ALONG
THE FRONT DECLINES BY MIDNIGHT SO WILL HAVE RAINFALL CHANCES DECLINE
TO SLIGHT CHANCE BY THAT TIME.

FOR SATURDAY THROUGH WEDNESDAY THE ACTIVE WEATHER PATTERN WILL
CONTINUE AS NUMEROUS UPPER LEVEL SHORT WAVE TROUGHS MOVE ACROSS THE
TRI-STATE AREA...AND THE WEST TO SOUTHWEST FLOW ALLOWS THE MONSOONAL
MOISTURE TO CONTINUE MOVING OVER THE AREA.  A STRONG SHORT WAVE
TROUGH WILL MOVE THROUGH SUNDAY PUSHING THE WARM FRONT THAT WILL
MOVE THROUGH SATURDAY BACK SOUTH.  BEHIND THE FRONT NEAR NORMAL
TEMPERATURES CAN BE EXPECTED.  MONDAY AND TUESDAY AFTERNOON THE
FRONT WILL MOVE BACK NORTH OVER THE SOUTHERN HALF OF THE AREA THEN
BE PUSHED BACK SOUTH TUESDAY NIGHT AS STRONG UPPER LEVEL SHORT WAVE
TROUGH MOVES THROUGH.  THE BEST CHANCES FOR RAINFALL WILL BE
ASSOCIATED WITH THE PASSAGE OF THE TWO STRONGER SHORT WAVE
TROUGHS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1120 AM MDT WED AUG 20 2014

VFR CONDITIONS ARE ANTICIPATED FOR MAJORITY OF THIS FORECAST
CYCLE. SHOWER/STORM DEVELOPMENT EXPECTED AGAIN THIS AFTERNOON
ALONG THE LEE TROUGH AND COLORADO FRONT RANGE. KMCK APPEARS TO
HAVE THE BEST CHANCE FOR STORMS AS SEVERAL HI-RES MODEL RUNS
INDICATE THUNDERSTORMS MOVING THROUGH AROUND TO JUST AFTER 00Z.
FELT CONFIDENT ENOUGH TO PLACE A TEMPO GROUP AT KMCK. AS FOR
KGLD...SHOWER/STORM DEVELOPMENT MAY OCCUR JUST EAST OF TERMINAL
INITIALLY. THEN...WILL HAVE TO WATCH FOR ADDITIONAL ACTIVITY
MOVING IN FROM THE WEST. HAVE MAINTAINED VCTS MENTION FOR NOW AS
THERE WASNT ENOUGH CONFIDENCE TO EITHER REMOVE VCTS OR ADD A
TEMPO/FM GROUP FOR PREVAILING THUNDERSTORMS. LIGHT SOUTH WINDS
VEER TO THE NORTHWEST ONCE A LEE TROUGH MOVES THROUGH TONIGHT.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...RRH
LONG TERM...JTL
AVIATION...RRH
Hazardous weather outlook, Aug 20, 10:24 AM CST, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1024 AM MDT WED AUG 20 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-210915-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1024 AM MDT WED AUG 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE THIS
AFTERNOON AND EVENING. THE BEST CHANCE FOR SEVERE THUNDERSTORMS
RESIDES GENERALLY EAST OF A LINE FROM FLAGLER COLORADO TO
BENKELMAN NEBRASKA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND
EVENING. LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL
WILL BE THE PRIMARY THREATS.

THUNDERSTORM CHANCES CONTINUE EACH AFTERNOON AND EVENING FROM
SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Aug 20, 2:14 PM CST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
214 PM MDT WED AUG 20 2014

KSZ027-028-041-042-202100-
WALLACE KS-GREELEY KS-WICHITA KS-LOGAN KS-
214 PM MDT WED AUG 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GREELEY...SOUTHWESTERN
LOGAN...SOUTHEASTERN WALLACE AND WICHITA COUNTIES UNTIL 300 PM
MDT/400 PM CDT/...

AT 213 PM MDT /313 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR SELKIRK...MOVING NORTH AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LEOTI...TRIBUNE...HORACE...SELKIRK...MARIENTHAL AND LYDIA.

LAT...LON 3875 10172 3867 10113 3826 10113 3826 10193
TIME...MOT...LOC 2013Z 200DEG 34KT 3838 10155

JN
Special weather statement, Aug 20, 3:40 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
440 PM CDT WED AUG 20 2014

KSZ002-014-015-202230-
THOMAS KS-RAWLINS KS-SHERIDAN KS-
440 PM CDT WED AUG 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THOMAS...SOUTH
CENTRAL RAWLINS AND NORTHWESTERN SHERIDAN COUNTIES UNTIL 530 PM
CDT...

AT 439 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
COLBY...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
COLBY...GEM AND LEVANT.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 47 AND 60.

LAT...LON 3924 10104 3939 10122 3963 10101 3955 10070
TIME...MOT...LOC 2139Z 204DEG 15KT 3943 10108

JN
Special weather statement, Aug 20, 4:12 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
412 PM MDT WED AUG 20 2014

COZ090-KSZ001>003-013>015-NEZ080-081-202300-
YUMA COUNTY CO-DECATUR KS-CHEYENNE KS-THOMAS KS-RAWLINS KS-
SHERMAN KS-SHERIDAN KS-HITCHCOCK NE-RED WILLOW NE-
412 PM MDT WED AUG 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA...NORTHERN
SHERMAN...NORTHERN THOMAS...RAWLINS...NORTHWESTERN SHERIDAN...
DECATUR...CHEYENNE...SOUTHEASTERN HITCHCOCK AND SOUTHWESTERN RED
WILLOW COUNTIES UNTIL 500 PM MDT/600 PM CDT/...

AT 411 PM MDT /511 PM CDT/...DOPPLER RADAR WAS TRACKING A LINE OF
STRONG THUNDERSTORMS 12 MILES SOUTH OF MCDONALD...MOVING NORTH AT 15
MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GOODLAND...OBERLIN...ST. FRANCIS...ATWOOD...BIRD CITY...SELDEN...
MCDONALD...HERNDON...DANBURY...JENNINGS...LUDELL...DRESDEN...
RULETON...KANONA...BLAKEMAN...CEDAR BLUFFS...LEOVILLE...BEARDSLEY...
WHEELER AND TRAER.

LAT...LON 3958 10020 3933 10194 3987 10215 4005 10032
TIME...MOT...LOC 2211Z 192DEG 23KT 3961 10131

JN

The radar

The Goodland radar (KGLD), 60 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Thomas

When
August 20, 4:48 PM CST
Where
Thomas County, 3.49 mi NE of Colby Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.470, -101.010

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532813.